Texas, 2018

Flash Flooding in Texas, September 8 to 9, 2018

September 8 to 9, 2018 · NWS EWX · 11 events in 5 counties and zones

On September 8th, a slow moving surface front entered a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

On September 8th, a slow moving surface front entered a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding. The pattern remained unchanged on the 9th and thunderstorms with heavy rain developed again, but the focus was generally farther east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 8, 6:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 8, 6:05 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
705 AM CDT Sat Sep 8 2018

.UPDATE...
Please see the 12Z aviation forecast discussion below.

&&

.AVIATION...
Convection has temporarily weakened along the I-35 corridor this
morning and we will only mention VCSH along with MVFR cigs. Out west
at DRT, convection is more widespread and have opted to go with
prevailing -SHRA and TEMPO groups for TSRA this morning. There will
be a very good chance for continued shower and thunderstorm
development this afternoon and evening with daytime heating and a
slow moving cold front.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT Sat Sep 8 2018/

..Locally Heavy Rain and Flash Flooding Possible...

SHORT TERM (Today through Sunday)...
Widespread rain is expected today through Sunday especially along
and west of Interstate 35. A Flash Flood Watch is now in effect for
areas along and west of I-35 through Sunday morning.

Rich tropical moisture coupled with a slow moving frontal boundary
will lead to localized heavy rain today through Sunday. Scattered to
numerous showers and thunderstorms are expected ahead of the actual
frontal boundary for most of the today period. Later this afternoon
and evening, the frontal boundary is forecast to push across the Rio
Grande Plains. An upper level disturbance across the Southern Plains
will also serve to enhance shower and thunderstorm development late
tonight into Sunday.

Storm total amounts of 1 to 3 inches are possible with isolated
amounts up to 7 inches. The heavy rains should become more
isolated Sunday afternoon, allowing the flash flood concerns to
decrease.

LONG TERM (Sunday Night through Friday)...
The upper level disturbance moves to the southeast Sunday evening
while an upper level ridge builds into our area from the west. This
will allow for showers and thunderstorms to decrease or come to an
end from the northwest to southeast parts of South Central Texas.

Some HiRes and medium-range models suggest for the frontal boundary
to stall across the Coastal Plains Sunday evening into Monday for
chances of rain over that area. Several upper level short-waves are
expected to move across South Central Texas for the first part of
next week to keep rain chances over parts of the southeast and
Coastal Plains.

An inverted upper level trough is forecast to move across the
southern coastal states into our area later in the week for rain
chance mainly across the eastern half of South Central Texas.

Temperatures will be cooler and slightly below climate normal values
through the period due to cloud coverage and wet soils.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  73  84  71  86 /  70  60  50  20  20
Austin Bergstrom Intl Airport  90  73  83  70  87 /  70  60  50  30  20
New Braunfels Muni Airport     90  72  84  70  87 /  70  70  60  30  30
Burnet Muni Airport            84  70  82  68  84 /  80  50  40  10  10
Del Rio Intl Airport           81  71  82  69  84 /  80  50  50  10  10
Georgetown Muni Airport        88  71  84  68  86 /  70  50  30  20  10
Hondo Muni Airport             87  72  83  70  85 /  60  70  70  40  10
San Marcos Muni Airport        90  72  83  70  86 /  70  70  60  30  20
La Grange - Fayette Regional   92  73  85  72  87 /  50  50  50  40  50
San Antonio Intl Airport       89  73  82  70  85 /  70  70  60  40  20
Stinson Muni Airport           90  74  83  71  85 /  60  70  70  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for Bandera-Bexar-Blanco-
Burnet-Comal-Dimmit-Edwards-Frio-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Zavala.

&&

Mesoscale/Aviation...Platt
Synoptic/Grids...17
Hazardous weather outlook, Sep 8, 4:26 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
526 AM CDT Sat Sep 8 2018

TXZ171>173-183>194-202>209-217>225-228-091030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
526 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
across South Central Texas today and tonight. The main concern
will be heavy rainfall and possible flooding. A Flash Flood Watch
is in effect for areas along and west of the Interstate 35
corridor. Areas that have recently seen heavy rainfall will be at
greater risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms will continue
across South Central Texas through Sunday. Isolated areas of
heavy rainfall could lead to flooding mainly across areas that
have had significant rains recently. A Flash Flood Watch will be
in effect for areas along and west of the Interstate 35 corridor
until mid-morning Sunday.

Showers and thunderstorms will gradually become less numerous
Monday through Wednesday. Locally heavy rains may cause some minor
flooding.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

The radar

The Laughlin AFB radar (KDFX), 39 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Uvalde

When
September 8, 7:30 AM CST to 8:45 AM CST
Where
Uvalde County, 0.6 mi E of Montell to 0.57 mi SSE of Montell
Cause
Heavy Rain
Reported by
Public
Coordinates
29.530, -100.010

Thunderstorms produced heavy rain that led to flash flooding of the Nueces River. The river flooded Hwy 55 near Montell.

Flash Flood, Uvalde

When
September 8, 8:52 AM CST to 11:30 AM CST
Where
Uvalde County, 1.83 mi NE of Concan to 2.62 mi ENE of Concan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.540, -99.710

Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings on River Rd. were flooded by the Frio River near Concan.

Flash Flood, Uvalde

When
September 8, 11:20 AM CST to 11:30 AM CST
Where
Uvalde County, 0.6 mi W of North Uvalde to 0.57 mi WNW of North Uvalde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.250, -99.830

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads around Uvalde including Hwy 55.

Flash Flood, Bexar

When
September 9, 5:46 AM CST to 3:45 PM CST
Where
Bexar County, 1.57 mi ENE of Olmos Park to 0.85 mi E of Robards
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.489, -98.426

Thunderstorms produced heavy rain that led to flash flooding closing 43 roads across the city of San Antonio.

Flash Flood, Bandera

When
September 9, 6:05 AM CST to 9:00 AM CST
Where
Bandera County, 2.4 mi NNW of Medina Lake to 2.38 mi NNW of Medina Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.630, -99.000

Thunderstorms produced heavy rain that led to flash flooding sending Rocky Creek over Old Castroville Rd. near the northern end of Medina Lake.

Flash Flood, Bandera

When
September 9, 6:30 AM CST to 9:00 AM CST
Where
Bandera County, 6.31 mi E of Tarpley to 6.35 mi E of Tarpley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.627, -99.175

Thunderstorms produced heavy rain that led to flash flooding. Bandera Creek Rd. was washed out at West Verde Creek in the Hill Country State Natural Area.

Flash Flood, Medina

When
September 9, 7:14 AM CST to 9:00 AM CST
Where
Medina County, 7.01 mi N of Hondo Arpt to 7.43 mi N of Hondo Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.470, -99.200

Thunderstorms produced heavy rain that led to flash flooding. Hondo Creek flooded FM 462 north of Hondo. FM 463 was also flooded at Twin Hollow Creek.

Flash Flood, Hays

When
September 9, 7:26 AM CST to 9:15 AM CST
Where
Hays County, 0.62 mi NE of Kyle to 0.55 mi NE of Kyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.987, -97.864

Thunderstorms produced heavy rain that led to flash flooding. Lehman Rd. south was flooded at Masonwood Dr. in Kyle.

Flash Flood, Hays

When
September 9, 7:45 AM CST to 9:15 AM CST
Where
Hays County, 8.63 mi WSW of Wimberley to 8.8 mi WSW of Wimberley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.970, -98.190

Thunderstorms produced heavy rain that led to flash flooding. The Blanco River flooded Wayside Dr. southwest of Wimberley.

Flash Flood, Bexar

When
September 9, 9:17 AM CST to 3:45 PM CST
Where
Bexar County, 1.38 mi S of Helotes to 1.15 mi S of Helotes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.560, -98.700

Thunderstorms produced heavy rain that led to flash flooding. The low water crossing near Helotes Creek at FM 1560 and Parrigin Rd. in Helotes was flooded up to the three foot marker.

Flash Flood, Bandera

When
September 9, 11:43 AM CST to 3:00 PM CST
Where
Bandera County, 4.62 mi NW of Pipecreek to 4.55 mi NW of Pipecreek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.764, -98.988

Thunderstorms produced heavy rain that led to flash flooding. Privilege Creek flooded Privilege Creek Rd. sending nine inches of water over the road northwest of Pipe Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783940, 783941, 783942, 783943, 783944, 784065, 784074, 784075, 784076, 784079, 784144.